It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Foot & Ankle Problems Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-27-2010, 11:06 AM   #1
Junior Member
(female)
 
Join Date: Aug 2010
Location: Illinois
Posts: 16
Plie HB User
after cortisone injection severe pain

Hi,
Trying to postpone any surgery on my right big toe hallux (stage 3) I decided to have a cortisone shot two days ago. It was done in my ortho med doc office. I had no pain for 12 hours but then the most horrible pain started (could be compared to my labor time many years ago), and to make my story short I ended up in an emergency room in the middle of the night screaming from pain. They gave me a narco shot, I took it very bad, could not eat for another 24 hours. 48 hours passed from the time of cortison injection but I still have a pain (though much less) in my arch and can't wear any shoes at all. This is my first experience with any foot problems and I have no idea what it is, what to do, and what kind of decisions to make. This doc was my second opinion one but I liked his personality more than my first one who spent with me 5 min., made me to take tons of x-rays and MRI to tell me that the only option I had was an immediate fusion or implant.
My new doc said that my x-rays looked better than MRI (?!) which sounded perfect for me but again I cannot understand it.
Are there anyone with any experience about cortison shot in a big toe with hallux rigidus? Thanks!

 
Old 08-27-2010, 01:01 PM   #2
Senior Veteran
(female)
 
kimberp's Avatar
 
Join Date: Oct 2003
Location: Long Island, NY
Posts: 576
kimberp HB Userkimberp HB Userkimberp HB Userkimberp HB Userkimberp HB Userkimberp HB User
Re: after cortisone injection severe pain

It could just be a cortisone flare, you can look it up but it has something to do with the cortisone crystallizing under the skin. It's not harmful, just painful and from what I read it is common.

Last time it happened to me it was bad for a few days but icing and elevation helped.

Good luck!

 
Sponsors Lightbulb
   
Old 08-27-2010, 01:25 PM   #3
Facilitator
(female)
 
Join Date: Apr 2005
Location: Birmingham, AL
Posts: 15,059
Titchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB User
Re: after cortisone injection severe pain

Everyone I've ever heard of getting one in ANY joint, never went back for another because they are so painful. Get on a good anti-inflammatory - celebrex if you can handle it, meloxicam is only $4 at Walmart, or Aleve. You can also get lidocaine patches to wear on it that often help deaden the pain.

Last edited by Titchou; 08-27-2010 at 01:26 PM.

 
Old 08-27-2010, 04:50 PM   #4
Junior Member
(female)
 
Join Date: Aug 2010
Location: Illinois
Posts: 16
Plie HB User
Re: after cortisone injection severe pain

Thanks, I do ice it and elevate, and take Aleve. I am just waiting when I get the result for which I have done it!

 
Old 08-27-2010, 05:50 PM   #5
Senior Veteran
(female)
 
Northwind's Avatar
 
Join Date: Sep 2009
Location: Canada's Near North
Posts: 500
Northwind HB UserNorthwind HB UserNorthwind HB UserNorthwind HB UserNorthwind HB UserNorthwind HB UserNorthwind HB UserNorthwind HB User
Re: after cortisone injection severe pain

I had a cortisone shot in my big toe joint and it was painfree and worked almost immediately. I think a lot of that was the exceptional skill of the doctor. Sadly it only lasted a few months. The doctor who did the injection left town before I could get another shot, and the one who replaced him would not do another injection. I ended up getting the joint fused on October 28, 2009. I should have done that at the beginning. It was really scary to proceed with that option, but for me it was the best choice. I am now walking miles with no problem. It is still a little tender, which I understand will be the case since it takes a good year to heal. Actually, the tenderness is so little that I can consider it essentially pain free.

Good luck with your foot and I hope you find some relief soon.
__________________
Life is too short to wear tight shoes. ~ May you have happy feet in 2013.

 
Old 08-28-2010, 07:14 AM   #6
Junior Member
(female)
 
Join Date: Aug 2010
Location: Illinois
Posts: 16
Plie HB User
Re: after cortisone injection severe pain

Dear Northwind,
Thanks so much for your kind info. I agree with you that a doctor's skill who does it means everything in this case. Today is the third day and I am still in pain, it is much better of course but somehow my arch hurts very much (which did not before the shot, it was just my big toe). I am also concern about my doc's words that my x-rays he did "looked better than MRI", and he can try cheilectomy versus fusion (what the first doc stated). I am scared to death to try a fusion because I am a "shoe woman", not a sporty one, and my possible change of my gait, or not wearing a pair of normal nice shoes will be the end of my life... I am sorry to admit this but that is who I am. Many thanks for your sharing. I will try to find the best surgeon.

 
Old 08-28-2010, 08:03 AM   #7
Junior Member
(male)
 
Join Date: Jan 2009
Posts: 40
DPart HB User
Re: after cortisone injection severe pain

Doctors skill is important. I had a shot directly into my ST joint, it was done with the use of an ultra sound. The doctor also numbed the area first. No pain having it done and no pain the next day. I have had another doctor stab the needle in while I screamed and I was unable to walk for 2 to 3 days

 
Old 08-28-2010, 08:55 AM   #8
Senior Veteran
(female)
 
Northwind's Avatar
 
Join Date: Sep 2009
Location: Canada's Near North
Posts: 500
Northwind HB UserNorthwind HB UserNorthwind HB UserNorthwind HB UserNorthwind HB UserNorthwind HB UserNorthwind HB UserNorthwind HB User
Re: after cortisone injection severe pain

Hi Plie, I was freaked when the surgeon recommended fusion. As I thought about it, I was heading in that direction anyway. My days of wearing fancy shoes were over. In fact, even the sensible shoes like Keens, Merrells, Asics etc were not good anymore. Now that I have had the surgery I will be able to wear less sturdy shoes, at least for work or dress situations. Also, my gait has improved since I had the surgery. I used to toe off from my little toe and that caused problems with my hip. Now I toe off my big toe as normal, and the hip is much better.

I am not trying to sell a fusion. I am just saying if it is the right option, it will likely cause some improvements. It is most certainly a big decision.

Good luck.
__________________
Life is too short to wear tight shoes. ~ May you have happy feet in 2013.

 
Old 08-28-2010, 02:45 PM   #9
Junior Member
(female)
 
Join Date: Aug 2010
Location: Illinois
Posts: 16
Plie HB User
Re: after cortisone injection severe pain

Well, today is exactly 76 hours after my cortisone shot and I am still in a pain but not in my big to which was injected but in my arch, the pain has been moved. I have a feeling you are right, the skill was important. I may be back to my first doc which is very well known but I did not like his idea about a rapid fusion, like tomorrow. I was not ready for it and run from him just to get a new pain from another doc, who had much less experience. LOL!

 
Old 08-28-2010, 02:50 PM   #10
Junior Member
(female)
 
Join Date: Aug 2010
Location: Illinois
Posts: 16
Plie HB User
Re: after cortisone injection severe pain

Dear Northwind,
How similar your situation is! I just can't get over this problem, I am still in pain after my shot, went today to a few shoe stores, and cried there non-stop. I could not even try any shoes, all of them were painful, finally, I bought a pair of Mephisto with an open back which was not recommended but they were the only shoes I could walk out in from the store. I know there are more serious health issues but my big toe problem and the idea about a fusion changes my lifestyle, my personality, all I have. This is a real tragedy for me. I think I will end up with fusion but I need to draw myself through the school year after that I am going to retire and will have more time for recup period. Now I have just a week of sick days...
Thanks so much, my bests to you too.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Cortisone shot in back, pain worse! webemoore Back Problems 6 04-29-2011 05:52 PM
Using NALTREXONE after Percocet addiction. Cowpin8 Addiction & Recovery 14 08-30-2010 09:00 AM
Cortisone injection - is this normal? roseyone60 Drug Interactions / Side Effects 4 11-21-2009 09:15 AM
cortisone injection questions roseyone60 General Health 3 11-20-2009 06:48 PM
Pain after Cortisone shot nmangouri Foot & Ankle Problems 4 10-16-2009 05:21 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



roxygirl1 (187), Zerk (137), Titchou (134), Missyluke (121), Hollywood48 (119), ginger62 (100), LadyKanner (97), LisaBdot (83), AdkLizard46 (55), janewhite1 (52)

Site Wide Totals

teteri66 (1180), MSJayhawk (1006), Apollo123 (906), Titchou (853), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 01:41 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!